Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 153, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2010, 3:51 PM CDT for Chippewa County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2010, 3:51 PM CDT (20:51 UTC)
- Expired
- Jul 20, 2010, 4:19 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chippewa County, WI
The radar
The La Crosse radar (KARX), 145 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:18 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
114 WUUS53 KMPX 202051 SVRMPX WIC017-202130- /O.NEW.KMPX.SV.W.0153.100720T2051Z-100720T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 351 PM CDT TUE JUL 20 2010 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN... * UNTIL 430 PM CDT * AT 350 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF CORNELL...OR ABOUT 16 MILES SOUTH OF LADYSMITH...AND MOVING SOUTHEAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE... CORNELL. RURAL AREAS OF EASTERN CHIPPEWA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4513 9093 4503 9093 4511 9120 4520 9122 TIME...MOT...LOC 2051Z 296DEG 24KT 4523 9105 WIND...HAIL 60MPH 1.00IN $$
1 follow-up statement
001 WWUS53 KMPX 202119 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 419 PM CDT TUE JUL 20 2010 WIC017-202130- /O.CAN.KMPX.SV.W.0153.000000T0000Z-100720T2130Z/ CHIPPEWA WI- 419 PM CDT TUE JUL 20 2010 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHIPPEWA COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. LAT...LON 4513 9093 4503 9093 4511 9120 4520 9122 TIME...MOT...LOC 2120Z 296DEG 24KT 4514 9081 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:51 AM CDT, 4 hours earlier.
Area forecast discussion, Jul 20, 11:51 AM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1151 AM CDT TUE JUL 20 2010 .DISCUSSION... THE PRIMARY FORECAST CONCERNS CONTINUE TO SURROUND PRECIPITATION CHANCES TODAY...AND THE POTENTIAL FOR STRONG/SEVERE STORMS AND HEAVY RAINFALL LATE IN THE WORK WEEK. EARLY MORNING WATER VAPOR IMAGERY SHOWS WESTERLY FLOW ACROSS THE NORTHERN CONUS...WITH SEVERAL WEAK EMBEDDED IMPULSES. THE FIRST OF THESE WAVES IS STRADDLING THE ND/SD BORDER. THIS FEATURE WILL TRACK ACROSS CENTRAL MN AND NORTHERN WISCONSIN THIS MORNING...IN THE VICINITY OF A WEAK SFC TROUGH THAT IS LINGERING ACROSS NORTHWESTERN MN. ALTHOUGH PROGGED INSTABILITY AND MOISTURE IS SLIGHTLY MORE FAVORABLE OVER THE DAKOTAS...STILL EXPECT A FEW SHOWERS/TS TO MAKE IT INTO CENTRAL MN/WI THIS MORNING. THIS AFTERNOON...THE CONVECTIVE POTENTIAL WILL BE MORE FOCUSED OVER EASTERN MN INTO WEST CENTRAL WI...WHERE PROGGED INSTABILITY IS SUFFICIENT IN THE VICINITY OF THE TROUGH TO PROMOTE SCT SHRA/TS DEVELOPMENT. COULD SEE SCT SHOWERS LINGERING ON TUESDAY NIGHT AS WEAK RIPPLES IN THE FAST WESTERLY MID LEVEL FLOW REGIME CONTINUE TO FILTER ACROSS THE AREA. TEMPORARY/WEAK RIDGING ARRIVES FOR WEDNESDAY...WHEN ATTENDANT DRY CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED. SURFACE CYCLOGENESIS BEGINS IN EARNEST ON WEDNESDAY NIGHT INTO THURSDAY OVER THE NORTHERN/CENTRAL PLAINS. LLVL WARM AIR/THETA E ADVECTION ENSUES OVER WESTERN/SOUTHERN MN ON WEDNESDAY EVENING...AND EXPANDS ACROSS THE AREA ON THURSDAY. PWATS SURGE TO BETWEEN 2 AND 2.5 INCHES ACROSS THE AREA ON THURSDAY...WHEN STRONG MOISTURE TRANSPORT NOSES INTO THE CWA. THERE HAS BEEN SOME FLUCTUATION IN THE MODELS AS TO WHERE THE HEAVIEST BAND OF RAINFALL WILL OCCUR...BUT IT APPEARS THAT A 2+ INCH BAND WILL SET UP SOMEWHERE IN THE CWA. IN ADDITION TO THE HEAVY RAINFALL POTENTIAL...THE ARRIVAL OF THE SUB 1000MB SFC LOW TO WESTERN MN WILL YIELD THE POSSIBILITY OF STRONG/SEVERE STORMS ACROSS THE FORECAST AREA ON THURSDAY-THURSDAY NIGHT. THE FRONT EXITS THE AREA BY FRIDAY...ALTHOUGH FAST WESTERLY MID LEVEL FLOW MAY TRIGGER MORE SCT SHOWERS...SO A 20 POP HAS BEEN MAINTAINED ON FRIDAY AND FRIDAY NIGHT. MID LEVEL RIDGING GRADUALLY BUILDS IN OVER THE WEEKEND...AND BRINGS DECREASING PRECIPITATION CHANCES AND WARMING TEMPERATURES. && .AVIATION.../18Z TAF ISSUANCE/ MAIN AVIATION CONCERNS DEAL WITH THE FIRST 6 TO 9 HRS AS A TROUGH OF LOW PRESSURE...AND ASSOCIATED TSRA/SHRA WAS EVIDENT ACROSS CENTRAL MN EARLY THIS AFTN. VWP WNDS INDICATE A CONVERGENCE ZONE ACROSS THE NORTHERN FA...WITH SOME LT SHRA NEAR JMR AS OF 1130 AM. BASED ON THE LATEST CAPE/LIS THAT HAVE BEEN INCREASING THIS MORNING...VCSH/VCTS WILL BE LIKELY IN THE SE ONE HALF OF FA...WHICH WILL INCLUDE RWF/MSP/RNH/EAU...WITH SOME CHC NEAR STC. SPC HAS PLACED WESTERN WISCONSIN IN A SLT RISK OF SVR TSRA THIS AFTN/EVENING WITH THIS SFC FEATURE THIS MORNING. THEREFORE...WILL CONTINUE THE VCSH...BUT WILL NOT PLACE A TEMPORARY PERIOD IN THE TAFS UNTIL I HAVE A BETTER SCENARIO OF DEVELOPMENT AND TRACK OF THE CELLS. WNDS WILL BE GENERALLY FROM THE W/NW OVR THE NEXT 12/24 HRS...BEFORE BACKING TO MORE SW WEDNESDAY AFTN. CEILINGS SHOULD HOLD SLIGHTLY ABV MVFR CEILINGS. ANY TSRA WILL BE BRIEF SO IF A TEMPORARY PERIOD IS INTRODUCED IN THE 18Z TAFS...IT WILL BE VFR CEILINGS AND VSBYS ARND 3-5SM. MSP...WNDS WILL BE FROM THE WEST...THEN NW/N THIS AFTN AS A TROUGH OF LOW PRESSURE MOVES ACROSS THE AREA. SHRA/TSRA NEAR JMR MAY MOVE SOUTHWARD WITH TIME THIS AFTN...WHICH WILL LEAD TO A TEMPORARY PERIOD OF VCTS...BUT CONFIDENCES IS TOO LOW FOR ADDING THIS TO THE LATEST 18Z TAF. CEILINGS SHOULD REMAIN AOA 3500 FT...WITH ONLY A BRIEF PERIOD OF MVFR CEILINGS IN TSRA AND POSSIBLY A IFR VSBY IF A TSRA MOVES DIRECTLY OVER THE AIRPORT. AFT 02Z...WNDS WILL DECREASE TO LESS THAN 5 KTS FROM THE W/NW...THEN BECOME MORE W/SW ON WEDNESDAY. DUE TO LGT AND VRB WNDS OVERNIGHT...BR/FG MAY DEVELOP...ESPECIALLY ALONG THE RIVER VALLEY. ..JLT.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/JLT
Hazardous weather outlook, Jul 20, 12:15 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1215 PM CDT TUE JUL 20 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211715- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1215 PM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND MOVE SOUTHWARD TOWARD THE IOWA BORDER BY THIS EVENING. DUE TO MARGINAL INSTABILITY...MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA WEDNESDAY NIGHT THROUGH FRIDAY NIGHT AS THE UNSETTLED WEATHER PATTERN CONTINUES. THE THREAT FOR MORE ORGANIZED AND STRONGER STORMS WILL ARRIVE LATER WEDNESDAY NIGHT AND THURSDAY AS A WARM FRONT AND AN AREA OF LOW PRESSURE PUSHES NORTH TOWARD THE AREA. THERE IS A SLIGHT RISK THAT THESE STORMS MAY BECOME SEVERE ON THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF SEVERE STORM POTENTIAL THIS AFTERNOON AND TONIGHT...SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JLT
In the hours before
Local storm report, Jul 20, 3:14 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
314 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL WSW ST JAMES 43.98N 94.63W
07/20/2010 E0.25 INCH WATONWAN MN TRAINED SPOTTER
HEAVY RAIN.
&&
DRLLocal storm report, Jul 20, 3:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FLOOD 1 WSW CUMBERLAND 45.53N 92.03W
07/20/2010 BARRON WI TRAINED SPOTTER
ROADS FLOODED WITH 12 INCHES OF WATER. CARS STALLED.
&&
DRLLocal storm report, Jul 20, 3:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL WEYERHAEUSER 45.42N 91.41W
07/20/2010 E0.25 INCH RUSK WI POST OFFICE
&&
JLTLocal storm report, Jul 20, 3:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN WSW ST JAMES 43.98N 94.63W
07/20/2010 E1.00 INCH WATONWAN MN TRAINED SPOTTER
0315 PM HEAVY RAIN WSW ST JAMES 43.98N 94.63W
07/20/2010 E1.00 INCH WATONWAN MN TRAINED SPOTTER
RAIN FELL IN A SHORT PERIOD OF TIME.
&&
DEVINNYLocal storm report, Jul 20, 3:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 SSE WEYERHAEUSER 45.37N 91.38W
07/20/2010 M1.75 INCH RUSK WI LAW ENFORCEMENT
GOLF BALL SIZE HAIL WAS REPORTED AT THE JUNCTION OF
HIGHWAY 40 AND COUNTY ROAD D...SOUTHEAST OF WEYERHAEUSER
&&
JLTLocal storm report, Jul 20, 3:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 N ISLAND LAKE 45.35N 91.37W
07/20/2010 RUSK WI LAW ENFORCEMENT
LARGE PINE TREE DOWN AND NUMEROUS BRANCHES DOWN NEAR
HIGHWAY 40.
&&
DEVINNYThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:26 PM CDT | Special Weather Statement | MPX | Polk | 64 min |
| Jul 20, 2:01 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 59 min |
| Jul 20, 2:38 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 53 min |
| Jul 20, 3:11 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 64 min |
| Jul 20, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 60 min |
| Jul 20, 6:06 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 54 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.